Format

Send to

Choose Destination
Brain Dev. 2006 Sep;28(8):544-6. Epub 2006 Apr 17.

Posterior reversible encephalopathy syndrome in a child with bronchial asthma.

Author information

1
Department of Pediatrics, Nagoya University Graduate School of Medicine, Aichi, Japan. hiro-k@med.nagoya-u.ac.jp

Abstract

Although posterior reversible encephalopathy syndrome (PRES) is caused by various conditions, there have been no reports on PRES associated with bronchial asthma. We report a case with PRES during the treatment for severe asthmatic attack. A 4-year-old girl was treated for asthmatic attack with steroids. From the 10th hospital day, hypertension, pulmonary edema, and cardiomegaly were observed. In spite of treatment with furosemide, she became lethargic and had a generalized convulsion on the 23rd hospital day. CT showed low density areas in the bilateral occipital white matter and MRI on the 28th hospital day demonstrated high intensity areas in the same regions on T2-weighted and FLAIR images. After discontinuation of corticosteroid and further antihypertensive therapy, her consciousness improved. MRI on the 67th hospital day had no abnormalities and no neurological sequelae were seen at 2 years after the event. We should be aware that PRES is a rare but important adverse event related to steroid therapy, because hypertension and water retention are major adverse effects of steroids.

PMID:
16617001
DOI:
10.1016/j.braindev.2006.02.008
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center